Minnesota, 2011

Extreme Cold in Minnesota, February 2, 2011

February 2, 2011 · NWS ABR · 2 events in 2 counties and zones

Well below zero temperatures under Arctic high pressure combined with north winds of 10 to 20 mph to bring extreme wind chills to west central Minnesota. Wind chills of 35 below to 45 below zero occurred through the morning hours of the 2nd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Well below zero temperatures under Arctic high pressure combined with north winds of 10 to 20 mph to bring extreme wind chills to west central Minnesota. Wind chills of 35 below to 45 below zero occurred through the morning hours of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 1, 10:21 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Feb 1, 10:21 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1021 PM CST TUE FEB 1 2011

.UPDATE...
NO CHANGES MADE TO THE FORECAST THIS EVENING. NEW AVIATION
DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
MAIN FORECAST CHALLENGE CONTINUES TO BE HOW COLD WILL WE GO BY
WEDNESDAY MORNING. A BRIEF LOOK INTO PREVIOUS OVERNIGHT LOW
TEMPERATURES OF -35F OR COLDER...THE SURFACE HIGH CENTER (CENTER
OF THE COLD AIRMASS) WAS OVER OR JUST EAST OF THE JAMES RIVER
VALLEY. GFS ALSO HINTING AT SCATTERED CIRRUS EJECTING
NORTHWESTWARD FROM THE LARGE CLOSED LOW OVER THE CENTRAL PLAINS
WHICH WOULD LIMIT RADIATIONAL COOLING SOMEWHAT. WENT JUST ABOVE
THE -35 DEGREE MARK FOR ABERDEEN AND SURROUNDING AREAS SINCE WE
COULD NOT FIND A CASE COLDER THAN THAT IN THE PAST 32 YEARS WHERE
THE SURFACE HIGH CENTER/COLD DOME CENTER WAS WEST.
NONETHELESS...ALL AREAS IN THE CWA WILL APPROACH NEAR RECORD LOWS.

PERSISTENT NORTH WINDS CONTINUING IN THE 15-20KT RANGE THIS
AFTERNOON...KEEPING WIND CHILL VALUES IN THE MINUS 25F TO MINUS
30F RANGE. AS TEMPS SLOWLY FALL AROUND SUNSET...WIND CHILL VALUES
WILL DROP INTO THE BRUTALLY COLD MINUS 40 TO MINUS 54 DEGREES RANGE
DURING THE EVENING...CONTINUING THROUGH WEDNESDAY MORNING.
IMPROVING WIND CHILL VALUES ARE EXPECTED BY THE EARLY AFTERNOON AS
TEMPERATURES MODERATE TO NEAR ZERO. BY LATE WEDNESDAY
AFTERNOON...VERY STRONG SURFACE HIGH CONTINUES TO SINK SOUTHWARD
INTO THE CENTRAL AND SOUTHERN PLAINS...LEAVING THE AREA IN A WEST-
SOUTHWESTERLY SURFACE WIND FLOW AND WEAK WARM AIR ADVECTION. THE
WARM ADVECTION WILL LEAD TO MODERATING TEMPERATURES THURSDAY
THROUGH THURSDAY NIGHT.

.LONG TERM...FRIDAY THROUGH MONDAY
MILDER AIR WILL BE MOVING INTO THE REGION ON FRIDAY AS 925MB TEMPS
ARE A DEGREE OR SO EITHER SIDE OF 0C. HIGHS WILL REACH THE 20S AND
30S. STILL QUITE A BIT OF UNCERTAINTY IN THE TIMING AND STRENGTH
OF A CLIPPER SYSTEM WHICH LOOKS TO SLIDE SOUTHEAST ACROSS THE
NORTHERN PLAINS THIS WEEKEND. GENERALLY HAVE 20 OR 30S POPS IN THE
GRIDS TO COVER THIS UNTIL BETTER AGREEMENT IS REACHED IN THE
MODELS. CURRENT INDICATIONS ARE POINTING TO ANOTHER ARCTIC
OUTBREAK AFTER THE BRIEF MODERATION ON FRIDAY AND SATURDAY. THIS
NEXT ARCTIC INTRUSION LOOKS TO ARRIVE BY EARLY NEXT WEEK WITH
925MB TEMPS DROPPING BACK DOWN INTO THE -20S C.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL OVERNIGHT UNDER MAINLY CLEAR SKIES.
VSBYS WILL BE UNRESTRICTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ WEDNESDAY FOR
     BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
     DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-
     LYMAN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...WIND CHILL WARNING UNTIL NOON CST WEDNESDAY FOR BIG STONE-
     TRAVERSE.

&&

UPDATE...PARKIN
SHORT TERM...CHURCH
LONG TERM...TMT
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Feb 1, 2:59 PM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
259 PM CST TUE FEB 1 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-022100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
259 PM CST TUE FEB 1 2011 /159 PM MST TUE FEB 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND CHILL ADVISORY TODAY...FOR WIND CHILLS FROM 20 BELOW TO 35
BELOW ZERO...WILL BE REPLACED TONIGHT BY A WIND CHILL WARNING FOR
WIND CHILLS FROM 35 BELOW TO 53 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Big Stone

When
February 2, 1:00 AM CST to 11:00 AM CST
Where
Big Stone forecast zone
Reported by
AWOS
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traverse

When
February 2, 1:00 AM CST to 11:00 AM CST
Where
Traverse forecast zone
Reported by
AWOS
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285884, 285885.